Botulism outbreak among injection drug users in Dublin
The Health Protection Surveillance Centre has been notified of six cases of botulism occurring in injection drug users in the Dublin region since the end of November. Additionally, one death associated with disease has been reported in an injection drug user (10th December 2008).
The incident is being managed by an outbreak control team from the Department of Public Health (East) and alerts have been issued to drug services and relevant clinical staff in emergency departments and other locations.
HPSC urges all clinicians and other health professionals to be on the lookout for botulism in injecting drug users. Injection drug users who may unknowingly be exposed to drugs that may be contaminated with the bug that causes botulism are urged to seek immediate medical attention if they develop any of the signs or symptoms of the disease.
Disease may develop between 4-14 days after use of contaminated drug. Symptoms typically begin with a dry mouth, blurred or double vision, drooping eyelids, difficulty swallowing, difficulty speaking and may progress to breathing problems, weakness of arms and legs and more severe paralysis. Any injection drug user who experiences these symptoms should seek medical attention immediately. Most people with botulism will recover with treatment, but it can take months. Even in countries with treatment the disease is fatal in 5-10% of cases.
Botulism outbreaks have previously been reported among injection drug users, most recently in 2002 when 3 cases were reported. Using contaminated heroin is a risk factor for botulism, particularly among drug users who inject the drug either into the muscle or under the skin (skin popping).